• contact@literaturepublishers.org
  • Whitley Bay, NE26 2HU, England, United Kingdom
  • Open Access
Article Details
Case Series
Volume 5, Issue 1 (January Issue)

Drug-Induced Liver Injury by Methylprednisolone in Patients with Multiple Sclerosis: A Case Series and Literature Review

Eleanor Yang1, Whayoung Lee2,3, Xiaodong Li2,4, Lydia Aye1, Carlos Saad1 and Ke-Qin Hu1*

1Department of Gastroenterology and Hepatology, University of California - Irvine, Irvine, California, USA

2Department of Pathology and Laboratory Medicine, University of California - Irvine, Irvine, California, USA

3Department of Pathology and Laboratory Medicine, Medical College of Wisconsin, Milwaukee, Wisconsin, USA

4Department of Pathology and Laboratory Medicine, Kaiser Permanente Northern California, Redwood City, California, USA

*Corresponding author: Ke-Qin Hu, Division of Gastroenterology and Hepatology, University of California, Irvine Medical Center, 101 The City Drive, Building 22C, California, USA. E-mail: kqhu@uci.edu

Received: November 28, 2022; Accepted: December 08, 2022; Published: January 15, 2023

Citation: Yang E, Lee W, Ke-Qin H, et al. Drug-Induced Liver Injury by Methylprednisolone in Patients with Multiple Sclerosis: A Case Series and Literature Review. Clin Image Case Rep J. 2023; 5(1): 294.

Abstract

Background and Aim: High dose methylprednisolone (MP) pulse therapy is often used and thought to be safe for short term use. It is commonly used to treat hepatotoxicity, such as drug-induced liver injury (DILI). Only recently has it become increasingly recognized as an etiology of liver injury. In this series, three cases of MP-induced liver injury in patients with multiple sclerosis (MS) were reported and characterized, combined with literature review.

Case Series: Three patients with MS were treated with high dose intravenous (IV) MP. One patient had re-exposure to MP pulse dose that resulted in typical recurrent liver injury. Liver injury was biochemically mainly hepatocellular, and histologically varied from mild to severe, occurring 5 days to 8 weeks after MP administration.

Conclusion: Our cases demonstrate that MP pulse therapy can cause significant liver injury in patients with MS. We recommend that liver enzymes be closely monitored after pulse dose IV MP administration.

Keywords: Drug induced liver injury (DILI); Methylprednisolone (MP); Multiple sclerosis (MS)